Toxicology and Therapeutics and.

Toxicology and Therapeutics and.

SEARCH FILTERS
Time filter
Source Type

PubMed | Toxicology and Therapeutics and. and University of Kansas Medical Center
Type: Journal Article | Journal: Toxicology mechanisms and methods | Year: 2016

Although the liver is the primary target organ in acetaminophen (APAP) toxicity, other organs are affected. Previous data suggested that chronic APAP abuse can be ototoxic and the mechanism involves APAP-induced oxidative stress and reactive metabolite (N-acetyl-p-benzoquinone imine, NAPQI)-induced endoplasmic reticulum stress. However, the effect of a single acute overdose on hearing has not been tested.To determine if a single acute APAP overdose causes hearing damage, and to explore possible mechanisms of APAP ototoxicity.Male C57BL/6J mice were treated with a single human-relevant overdose of APAP (300mg APAP per kg bodyweight). Blood, liver and cochleae were harvested at 0, 2, 6 and 24h post-APAP. In some mice, auditory brainstem responses (ABRs) to a range of frequencies were measured at 24h. The furosemide plus kanamycin (FS/K) model of drug ototoxicity was used as a positive control for hearing loss. NAPQI formation after APAP was assessed by measuring glutathione depletion and covalent protein binding, and oxidative stress was assessed by measuring glutathione disulfide.There was no evidence of reactive metabolite formation or hearing loss after a single overdose of APAP at a clinically relevant dose. However, there was a transient increase in oxidative stress.Although a single acute overdose was not ototoxic, there was evidence of oxidative stress which may support a role for oxidative stress in hearing loss due to chronic APAP abuse.A single human-relevant acute overdose of APAP causes transient oxidative stress in cochleae but not hearing loss.

Loading Toxicology and Therapeutics and. collaborators
Loading Toxicology and Therapeutics and. collaborators